Hail, McDowell
- When
- September 29, 1:47 PM EST
- Where
- McDowell County, 1.1 mi W of Havaco
- Measured
- 1 in hail
- Reported by
- Department of Highways
- Coordinates
- 37.400, -81.600
An upper level low slowly drifted east along the Ohio River during the afternoon hours. Clouds broke across portions of central and southern WV after 1pm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
An upper level low slowly drifted east along the Ohio River during the afternoon hours. Clouds broke across portions of central and southern WV after 1pm. Two strong thunderstorms developed in southern West Virginia after 1pm and took on supercellular characteristics owing to 60 knots of 0-6km shear and 0-1km SRH values over 200. Around 1000 j/kg of CAPE and freezing levels near 10-thousand feet resulted in large hail as the thunderstorms moved from south to north from McDowell County through Kanawha and Clay Counties. Other discrete cells formed across the state, and later in the evening, heavy rain occurred in the central mountains and dropped 3 to 4 inches of rain on average.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 29, 1:45 PM EST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 245 PM EDT THU SEP 29 2016 .SYNOPSIS... A large upper level low will bring unsettled wet weather through Friday. It pulls away in time to bring dry weather for much of the weekend. High pressure continues the dry weather early next week. && .NEAR TERM /THROUGH FRIDAY/... As of 235 PM Thursday... Deep upper low pressure has settled southward and now remains nearly stationary oscillating over Northern Kentucky. Low level moisture is fairly low across the region with dew points in the upper 50s and this should be a limiting factor for instability. However, visible imagery is showing some breaks in the cloud cover across parts of our Eastern forecast area and CAPE values in these areas could approach 1000 J/Kg. With very cold temperatures aloft, lapse rates near 7C/km and with strong 0-6km bulk shear near 60kts shear, there is potential for rotating updrafts that could support marginal to severe hail and even a weak tornado could be possible. SPC continues to keep the region in a marginal risk...with southern/eastern WV zones in a 2 percent for tornadoes. The next threat that we are concerned with this afternoon is for training of convection across Northeast West Virginia counties this afternoon and this evening. Convection is starting to line up across Northern Virginia and should be moving into Pocahontas and Webster Counties in the next 2 hours. Although flash flood guidance is relatively high, if training were to persist over the same area then flash flooding could become an issue. However, confidence is still too low at this time to issue a Flash Flood Watch, so for now I will just mention in the HWO. Weather will remain unsettled tomorrow with the upper level low still in our vicinity. Expect more showers to develop, mostly across the Northern Half of the Forecast Area. However, there will be much more cloud cover so not expecting the diabatic warming we saw today, so storms will not be strong. Showers will end from south to north as we head into Friday evening. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... As of 1222 PM Thursday... Large upper level low over the lower Ohio Valley will move to northern Indiana by Saturday afternoon and then to the eastern Great Lakes late. Showers will be most numerous across northeast portions of the area early Friday night. However, coverage should quickly decrease by early Saturday with much of the area getting into the dry slot. There could still be a few showers in the northern mountains as well as portions of northeast Ohio early Saturday night. However, expect Sunday should be dry across the area. Used a blend of guidance for lows and highs. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... As of 1205 PM Thursday... Period will begin with pesky upper low moving away from the region. Upper level ridge will build in as an upper level trof approaches from the west. Models differ on the track of Tropical Storm Matthew. GFS has the system moving along the North Carolina coast while the ECMWF has it well to the south. Current thinking is to follow WPC timing which is close to that of the GFS. End result should be dry weather Sunday night through Tuesday before the flow around Matthew begins to push some moisture westward into the mountains. This increasing moisture could result in some afternoon/evening showers and storms in the northern mountains Wednesday and Thursday. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 240 PM Thursday... Upper level low continues to rotate over the region and kicking off widespread showers and thunderstorms with MVFR to IFR conditions. After sunset we will see a decrease in showers and storms...but low IFR stratus may linger through the night as well as lower visibilities with areas of fog as well. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: Low to Medium. ALTERNATE SCENARIOS: Coverage and timing of showers and storms this afternoon...and resultant MVFR/IFR restrictions may vary from forecast. Isold LIFR possible tonight tonight in low stratus. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY M M M M M M L L L H M M HTS CONSISTENCY H H H H H H H H M M M M BKW CONSISTENCY M H H H H M L L L L L H EKN CONSISTENCY H L L L L H H H H L H M PKB CONSISTENCY M M H M M M L L L L M M CKB CONSISTENCY H H H M H H H H H H H H AFTER 18Z FRIDAY... Areas of ifr possible in showers and thunderstorms through Saturday, and in dense fog Sunday and Monday mornings. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MPK NEAR TERM...MPK SHORT TERM...JSH/30 LONG TERM...JSH/30 AVIATION...MPK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 325 AM EDT THU SEP 29 2016 OHZ066-067-075-076-083>087-VAZ004-WVZ005>011-013>020-024>040-046-047- 300730- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS- TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 322 AM EDT THU SEP 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...PORTIONS OF SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY. DAMAGING WINDS...AND SMALL HAIL ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-105-VAZ003-300730- GREENUP-CARTER-BOYD-LAWRENCE KY-DICKENSON- 322 AM EDT THU SEP 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND PORTIONS OF SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
153 PM EDT THU SEP 29 2016
WVZ025-026-033-034-291815-
BOONE-LOGAN-MCDOWELL-WYOMING-
153 PM EDT THU SEP 29 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MCDOWELL...SOUTH
CENTRAL BOONE...SOUTHEASTERN LOGAN AND WESTERN WYOMING COUNTIES...
AT 152 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HANOVER...OR
10 MILES NORTHWEST OF WELCH...MOVING NORTH AT 40 MPH.
DIME SIZE HAIL AND TORRENTIAL DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OCEANA...HANOVER...R.D. BAILEY LAKE...BALD KNOB...
AMHERSTDALE-ROBINETTE...MALLORY...DAVY...BAILEYSVILLE...CLEAR FORK...
CYCLONE...AMHERSTDALE-ROBINE...COAL MOUNTAIN AND KOPPERSTON.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3749 8183 3762 8182 3761 8181 3763 8180
3766 8180 3766 8181 3784 8179 3787 8162
3778 8150 3746 8166
TIME...MOT...LOC 1752Z 194DEG 35KT 3751 8174
CHARNICKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
206 PM EDT THU SEP 29 2016
VAZ004-WVZ033-291830-
BUCHANAN-MCDOWELL-
206 PM EDT THU SEP 29 2016
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BUCHANAN AND SOUTH
CENTRAL MCDOWELL COUNTIES...
AT 206 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR JEWELL
RIDGE... OR 8 MILES NORTH OF CEDAR BLUFF...MOVING NORTH AT 30 MPH.
DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GARY...WAR...COALWOOD...CUCUMBER AND ELBERT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3742 8176 3742 8163 3735 8153 3720 8163
3720 8168 3721 8168 3724 8173 3724 8174
3723 8174 3722 8175 3720 8176 3720 8177
3719 8180
TIME...MOT...LOC 1806Z 202DEG 27KT 3720 8174
CHARNICKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
223 PM EDT THU SEP 29 2016
WVZ015-025-026-034-035-291915-
KANAWHA-BOONE-LOGAN-WYOMING-RALEIGH-
223 PM EDT THU SEP 29 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RALEIGH...
SOUTHEASTERN BOONE...SOUTHEASTERN LOGAN...NORTHWESTERN WYOMING AND
SOUTH CENTRAL KANAWHA COUNTIES...
AT 223 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER OCEANA...OR 11
MILES NORTHWEST OF PINEVILLE...MOVING NORTH AT 35 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OCEANA...WHARTON...BALD KNOB...AMHERSTDALE-ROBINETTE...WHITESVILLE...
SYLVESTER...CYCLONE...STICKNEY...PRENTER...NAOMA...DOROTHY...
KOPPERSTON...LEEWOOD AND SETH.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3770 8175 3811 8163 3810 8146 3802 8137
3799 8137 3765 8160
TIME...MOT...LOC 1823Z 200DEG 28KT 3773 8165
CHARNICKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
227 PM EDT THU SEP 29 2016
WVZ033-034-291915-
MCDOWELL-WYOMING-
227 PM EDT THU SEP 29 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCDOWELL AND
SOUTHEASTERN WYOMING COUNTIES...
AT 227 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WAR...OR 7
MILES SOUTHWEST OF WELCH...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WELCH...PINEVILLE...GARY...WAR...DAVY...KEYSTONE...KIMBALL...
ELBERT...COALWOOD AND WOLF PEN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3727 8160 3732 8173 3763 8159 3761 8144
3752 8135
TIME...MOT...LOC 1827Z 209DEG 25KT 3733 8164
CHARNICKThe Charleston,WV radar (KRLX), 102 km away, was scanning. The volume nearest the first event began at 18:45 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees and powerlines down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654394, 654395, 654396, 654402, 654397, 654398, 654399, 654400, 654401.